Immunologics For Arthritis Side Effects

Sulfa allergy refers to a specific hypersensitivity response to a group of chemicals containing a sulfonamide moiety covalently bound to a benzene ring; drugs structurally similar to sulfonamides may cross-react, for example sul-fonylureas, thiazides, and furosemide (167). Sulfa allergy is most consistent with an immune-mediated reaction with delayed onset, 7-14 days after the start of therapy, characterized by fever, rash, and eosinophilia. IgG antibodies may be present and directed against proteins in the endo-plasmic reticulum (about 80% of patients) or against the drug covalently bound to protein (about 5% of patients). High-dose methylprednisolone sodium succinate (250 mg every 6 hours for 48 hours) may not only alleviate the signs but also markedly attenuate the antibody response, as reported in a 19-year-old man (168).

Hypersusceptibility to sulfonamides has been proposed to be the mechanism for many adverse reactions, including anaphylactic shock, serum sickness-like syndrome, systemic allergic vasculitis, drug fever (up to 1-2% in some series), lupus-like syndrome, myocarditis, pulmonary infiltrates, interstitial nephritis, aseptic meningitis, hepatotoxicity, blood dyscrasias (agranulocytosis, throm-bocytopenia, eosinophilia, pancytopenia), and a wide variety of skin reactions (urticaria, erythema nodosum, erythema multiforme, erythroderma, toxic epidermal necrolysis, and photosensitivity).

Urticarial and maculopapular rashes are the most frequent adverse reactions to sulfonamides after gastrointestinal symptoms. Although hypersusceptibility is suspected to be the mechanism for these adverse effects, type I allergic reactions, which are induced by IgE antibodies, have been confirmed only rarely. It appears that with the older sulfonamides severe reactions were more frequent. In some patients who have immediate hypersensitivity reactions to sulfonamides, IgE has been found that can bind to an N4-sulfonamidoyl determinant (N4-SM) (169).

Prediction

It is desirable to predict hypersusceptibility reactions to sulfonamides. IgE-induced in vitro reactions to sulfon-amides have mainly been studied in the last 15 years (169-171). A lymphocyte toxicity assay showed a positive result in about 70% of patients with a maculopapular rash, an urticarial reaction, or erythema multiforme (172). This biochemical test determines the percent of cell death due to toxic metabolites. The same in vitro reaction using the hydroxylamine metabolite of sulfamethoxazole gave significantly different results in six patients with fever and skin rash with or without hepatitis than in control patients (160). Unfortunately, in most adverse reactions it is not known whether the reaction is dose-related or allergic. Individual differences in metabolism predispose to idiosyncratic reactions, for example sulfonamides are metabolized by N-acetylation (mediated by a genetically determined polymorphic enzyme) and oxidation to potentially toxic metabolites (164,165). Fever and rash were observed significantly more often in slow than in fast acetylators (164,165). Systemic glutathione deficiency, with a consequently reduced capacity to scavenge such toxic metabolites, might contribute to these adverse reactions, particularly in patients with AIDS (173,174). In a child with dihydropteridine reductase deficiency, a variant of phenylketonuria, adverse drug reactions occurred to co-trimoxazole (175). Unfortunately, there are no reliable in vitro tests to predict idiosyncratic reactions in vivo (160,161,164,165,174).

Cross-reactivity

The immunogenicity of sulfonamide antimicrobials may be due to the presence of an arylamine group at the N4 position of the sulfonamide molecule. Thus, allergic cross-reactions between different sulfonamides can occur. Therefore, in cases of known hypersusceptibility to a specific sulfonamide exposure to other sulfonamides should be avoided. Cross-reactions can even occur with para-aminosalicylic acid and local anesthetics of the procaine type; however, the real frequency of these cross-sensitivities is not known and their significance is undetermined. It should be noted that as many as 50% of patients with rash have recovered in spite of continued treatment with the same drug (176), and even agranulocytosis did not occur after later re-exposures to the causative agent (162).

Susceptibility factors

In an in vitro study, plasma from HIV-positive patients was less able to detoxify nitrososulfamethoxazole than control plasma, suggesting that a disturbance in redox balance in HIV-positive patients may alter metabolic detoxification capacity, thereby predisposing to sulfa-methoxazole hypersensitivity (177).

Types of reaction Type I reactions

Anaphylactic shock occurs rarely with sulfonamides (160,169,170,178,179). Anaphylaxis to a central venous catheter (ARROWg+ard Blue Catheter) coated with chlorhexidine and sulfadiazine has been reported in a 50-year-old man (180).

Type III reactions

A serum sickness-like syndrome has been observed during sulfonamide administration. This diagnosis should be limited to patients with at least three of the symptoms of classical serum sickness, that is fever, rash, allergic arthritis, lymphadenopathy, and possibly leukopenia or neutropenia. Histologically, severe serum sickness-like syndrome seems to correspond to an allergic vasculitis (126,181). Most of the descriptions of serum sicknesslike syndrome with histopathological documentation have been associated with older sulfonamides that are no longer used (182). In some severe forms of serum sickness-like syndrome, the reaction can be complicated by a number of unusual organ manifestations, including plasmacytosis, lymphocytosis, monoclonal gammopathy (183,184), interstitial myocarditis (13,33), allergic pneumonitis, nephropathy, liver damage, and nervous system disorders (126,181).

Lupus-like syndromes

Sulfonamides can cause three different clinical and biological syndromes similar or identical to systemic lupus erythematosus (185,186):

1. exacerbation of pre-existing lupus erythematosus

2. triggering of lupus erythematosus in a susceptible patient

3. serum sickness-like syndrome resembling lupus erythe-matosus clinically and serologically.

There may be positive LE cells and antinuclear factors. In exacerbation or triggering of lupus erythematosus, two pathogenetic mechanisms may be involved:

1. a reaction to the pharmacological properties of the drug, such as occurs with other drugs, such as hydrala-zine, diphenylhydantoin, procainamide, isoniazid, and practolol (185-190);

2. a hypersensitivity reaction (186,191,192).

In type I reactions, exposure time, and especially re-exposure time, are usually longer than 1-2 months. In type II reactions, exposure is more variable, lasting from hours to days or up to 1-2 months (185-187). Some patients with ulcerative colitis have developed arthropathy, possibly polyserositis, hematological abnormalities, and even loss of consciousness with positive LE cell and antinuclear antibody tests during treatment with sulfasalazine (187,189).

Diagnosis

No diagnostic tests are available to confirm sulfonamide hypersensitivity, and while avoidance of the drug is generally appropriate when a previous hypersensitivity reaction is suspected, desensitization protocols are available for use in HIV patients in whom Pneumocystis jiroveci pneumonia prophylaxis or treatment is indicated (193).

Desensitization

Desensitization has been tried with sulfonamides and especially co-trimoxazole. Desensitization with the combination seems to be essential in patients with AIDS, since co-trimoxazole is the first choice against Pneumocystis jiroveci pneumonia and toxoplasmosis. Desensitization is successful in 75% of patients with AIDS (194-196). However, the procedure is not completely safe and even anaphylactic shock can occur (170).

Treating Rheumatoid Arthritis With Herbs Spices Roots

Treating Rheumatoid Arthritis With Herbs Spices Roots

Did You Know That Herbs and Spices Have Been Used to Treat Rheumatoid Arthritis Successfully for Thousands of Years Do you suffer with rheumatoid arthritis Would you like to know which herbs and spices naturally reduce inflammation and pain 'Treating Rheumatoid Arthritis with Herbs, Spices and Roots' is a short report which shows you where to start.

Get My Free Ebook


Post a comment